Iowa, 2014

Flash Flood and Hail in Iowa, June 26, 2014

June 26, 2014 · NWS FSD · 8 events in 2 counties and zones

Thunderstorms produced large hail, damaging winds, and flash flooding in northwest Iowa, mostly in Sioux County, during the afternoon and evening of June 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, damaging winds, and flash flooding in northwest Iowa, mostly in Sioux County, during the afternoon and evening of June 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 1:50 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 26, 1:50 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT THU JUN 26 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 250 PM CDT THU JUN 26 2014

MAIN CONCERNS IN THE SHORT TERM CONTINUE TO BE THE CHANCES FOR
CONVECTION. CURRENTLY...POPCORN TYPE SHOWERS AND THUNDERSTORMS HAVE
BECOME RATHER NUMEROUS IN EXTREME NORTHWEST IA AND MUCH OF SOUTHWEST
MN...WITH THE ACTIVITY MOVING NORTH TO NORTHEAST. A WEAK SHORT WAVE
AND VORTICITY BASED NEAR 500MB IS HELPING TO KICK OFF THIS
PRECIPITATION IN OUR EASTERN ZONES. IN ADDITION...A LOT OF THIS
CONVECTION IS LIKELY HEATING BASED AND WILL BEGIN TO RAPIDLY
DISSIPATE IN THE EARLY EVENING HOURS. SO THAT LEAVES OUR AREA
TONIGHT AND FRIDAY WITH NO DISCERNIBLE SHORT WAVE OR BOUNDARIES TO
KEY ON. UPPER FLOW WILL BE OUT OF THE SOUTHWEST AND UNSTABLE...BUT
THE MAIN WAVE IS STILL DIGGING INTO COLORADO ON FRIDAY AND WELL WEST
OF OUR FORECAST AREA. WITHOUT A FOCUS...AND ONLY A HODGEPODGE OF
THETAE ADVECTION...IT IS VERY DIFFICULT TO ASCERTAIN WHERE THE
BEST CHANCES FOR THUNDERSTORMS WILL BE...SO KEPT CHANCES ONLY IN THE
ISOLATED TO SCATTERED CATEGORY FOR THE FIRST TWO PERIODS. BECAUSE OF
THIS...AGREE WITH THE LATEST SPC THINKING IN THAT THE BEST SEVERE
POTENTIAL WILL REMAIN OUT OF OUR AREA TONIGHT...AND LIKELY HOLDING
OFF UNTIL FRIDAY NIGHT FOR THE WESTERN HALF OF OUR ZONES.
FURTHERMORE...WIDESPREAD MODERATE TO HEAVY RAIN ALSO LOOKS TO BE
ABSENT TONIGHT AND FRIDAY...EXCEPT FOR SOME POCKETS OF HEAVY
PRECIPITATION THIS AFTERNOON EAST OF I 29. OTHERWISE IT WILL BE WARM
AND HUMID THROUGH FRIDAY...AND DID LITTLE TO ADJUST TEMPERATURES IN
THIS FORECAST.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 250 PM CDT THU JUN 26 2014

STRONG UPPER SUPPORT FOR LARGE SCALE LIFT...DECENT LLJ...HIGH AND
DEEP MOISTURE AVAILABILITY...AND DECENT INFLOW...SUGGEST NUMEROUS
SHOWERS AND STORMS OVER THE AREA FRIDAY NIGHT...CONTINUING INTO
SATURDAY MORNING MAINLY EAST. SOME SEVERE THREAT SEEMS REASONABLE
WESTERN PART OF THE AREA FRIDAY EVENING. OTHERWISE...THE MAIN THREAT
WILL BE HEAVY RAIN POSING A FLASH FLOOD THREAT...THOUGH NO WATCH IS
BEING CONSIDERED THIS FAR AHEAD AS THERE WILL LIKELY BE A FOCUSED
AREA BY THIS TIME FRIDAY. LOW TEMPERATURES SHOULD BE IN THE MID 60S
FAR WEST TO 70 SOUTHEAST.

DRYING WILL TAKE PLACE FROM THE WEST SATURDAY BEHIND THE NORTHEAST
LIFTING SHORTWAVE. THERE IS CERTAINLY ENOUGH INSTABILITY FOR MORE
STORM DEVELOPMENT IN THE EASTERN PART OF THE AREA WHILE ANYTHING TO
THE WEST SHOULD BE SPOTTY. A SHIFT TO A MORE WESTERLY H8 FLOW WILL
HELP BRING THE DRYING AND PUT THE DAMPER ON WIDESPREAD STORM
DEVELOPMENT WITH STORMS DECREASING IN THE EAST SATURDAY EVENING.
TEMPERATURES SATURDAY SHOULD REACH THE UPPER 70S TO LOWER 80S FOR
HIGHS...WITH THE WARMER READINGS OVER THE LESS CLOUDY WESTERN PART
OF OUR AREA.

QUESTIONS OF DECENT SUNDAY WAVE DEAL MAINLY WITH TIMING. THIS WAVE
IS STRONG ENOUGH TO BRING A QUICK RESURGENCE OF MOISTURE AND
INSTABILITY INTO THE AREA AS THE FLOW AT LOW AND MID LEVELS BACKS. A
RESURGENCE OF STORM DEVELOPMENT IS FORESEEN...BUT THERE IS A
QUESTION ABOUT HOW MUCH OF THE AREA IT WILL AFFECT DUE TO THE FAST
MOVING NATURE OF THE UPPER WAVE. THE GREATEST POTENTIAL IS IN THE
EAST BUT COVERAGE MAY BE LIMITED EVEN THERE. SOME SEVERE POTENTIAL
SEEMS LIKELY IF THE TIMING IS RIGHT.

BEHIND THE SUNDAY WAVE...THE UPPER FLOW WILL TURN WEST NORTHWESTERLY
FOR MONDAY THROUGH THURSDAY AND A GENERALLY DRY AND COOL TIME IS
EXPECTED FOR THE START OF JULY. THE MAIN QUESTIONS ON ANY RAIN
MARRING THIS DRY SPELL ARE WITH THE SUNDAY WAVE AND IT POSSIBLY
SLOWING DOWN ON MODEL SOLUTIONS...AND 2 OR 3 WEAK WAVES IN THE WEST
NORTHWESTERLY UPPER FLOW STARTING ABOUT TUESDAY. AT THIS TIME THE
SUNDAY WAVE SEEMS FAST ENOUGH TO CLEAR OUT STORMS BY THE START OF
MONDAY...AND THE TIMING OF THE WEAK WAVES DURING THE WEAK SEEMS TO
UNCERTAIN TO MENTION CONVECTION GIVEN THE LIKELY UNFAVORABLE
CONVECTIVE PARAMETERS AND RESULTING LOW COVERAGE OF ANY SHOWERS THAT
DO DEVELOP. WILL MENTION A MINIMAL CHANCE FOR THURSDAY ALONG THE
MISSOURI RIVER WHERE THE AVAILABLE MOISTURE AND INSTABILITY SHOULD
BE GREATER THAN OVER THE REST OF THE AREA. HIGH TEMPERATURES SHOULD
BE MOSTLY IN THE MID 70S TO LOWER 80S. HOWEVER...THE TURN TO WARMER
AND EVENTUALLY HOT WEATHER RIGHT AFTER THE FORECAST PERIOD FOR THE
HOLIDAY WEEKEND STILL SEEMS LIKELY AS NOTED YESTERDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU JUN 26 2014

AFTERNOON CUMULUS WILL LIKELY BECOME MORE ABUNDANT AS THE
CONVECTIVE TEMPERATURES IS REACHED ACROSS THE FORECAST AREA.
ALTHOUGH NOT INCLUDED IN THE TAF SITES YET...SOME OF THIS CU COULD
BE UPPER END MVFR...AND WILL MONITOR THIS POSSIBILITY CLOSELY FOR
THE KHON...KFSD AND KSUX TAF SITES. MORE MVFR STRATUS IS POSSIBLE
FRIDAY MORNING MOVING NORTHWARD BETWEEN THE JAMES RIVER AND I 29
CORRIDOR. THIS COULD GRAZE THE KFSD TAF SITE AND WAS INCLUDED BY
14Z FRIDAY. AT THIS TIME...IT IS ANTICIPATED THAT THE MVFR STRATUS
WILL STAY EAST OF KHON...AND WEST OF KSUX. OTHERWISE RAINFALL
CHANCES LOOK FAIRLY SKITTISH ACROSS THE AREA THROUGH FRIDAY
MORNING. THE BEST CHANCE TO SEE SOME SHOWERS OR ISOLATED
THUNDERSTORMS SHOULD BE CONFINED TO EAST CENTRAL SD FRIDAY
MORNING. FOR NOW...INCLUDED THAT POSSIBILITY BUT LEFT KFSD AND
KSUX DRY UNTIL MORE ORGANIZED CHANCES ARRIVE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Jun 26, 1:59 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU JUN 26 2014

NEZ013-SDZ038>040-050-052>071-272000-
DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-
CLAY-UNION-
259 PM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CANNOT BE RULED OUT THROUGH
TONIGHT. BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND ESPECIALLY FRIDAY
NIGHT...DECREASING IN COVERAGE SATURDAY AND SUNDAY. A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS FRIDAY NIGHT...COUPLED WITH AREAS
OF HEAVY RAINFALL. RAINFALL RATES FRIDAY NIGHT COULD EASILY APPROACH
AN INCH OR TWO PER HOUR POSSIBLY CAUSING SOME FLASH FLOODING
CONCERNS IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-272000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-
259 PM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE FOUND EAST OF INTERSTATE 29 LATE
THIS AFTERNOON AND INTO EARLY THURSDAY EVENING. A FEW OF THESE
STORMS MAY BE MARGINALLY SEVERE...WITH THE MAIN THREAT DIME TO
QUARTER SIZED HAIL. IN ADDITION...BRIEF HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE AROUND FRIDAY NIGHT. THEN A SLIGHT RISK OF
SEVERE WEATHER EXISTS FOR SATURDAY. WITH THE SEVERE RISK...AREAS
OF HEAVY RAIN ARE QUITE POSSIBLE EAST OF INTERSTATE 29 SATURDAY
AFTERNOON AND EVENING. FLASH FLOODING IN POOR DRAINAGE AREAS IS
POSSIBLE. THE NEXT EVENT WILL BE SUNDAY EVENING WHEN THERE IS A
SLIGHT RISK OF SEVERE WEATHER. HOWEVER INDICATIONS HAVE NOT BEEN
AS CONSISTENT WITH THIS FEATURE...THEREFORE EXACT LOCATION OF THE
SEVERE WEATHER IS HARD TO ASCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON
THROUGH TONIGHT.

The radar

The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Sioux

When
June 26, 2:20 PM CST to 5:20 PM CST
Where
Sioux County, 0.69 mi N of Boyden
Reported by
Public
Coordinates
43.190, -96.000

Rainfall of 6.75 inches was measured.

Hail, Sioux

When
June 26, 2:57 PM CST
Where
Sioux County, 2.07 mi N of Newkirk
Measured
0.75 in hail
Reported by
Public
Coordinates
43.100, -95.950

Hail, Sioux

When
June 26, 3:10 PM CST
Where
Sioux County, 0.69 mi N of Boyden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.190, -96.000

Heavy Rain, Woodbury

When
June 26, 3:25 PM CST to 5:25 PM CST
Where
Woodbury County, 6.18 mi NW of Anthon
Reported by
Public
Coordinates
42.460, -95.960

Rainfall of 4.60 inches was measured.

Heavy Rain, Woodbury

When
June 26, 3:48 PM CST to 5:48 PM CST
Where
Woodbury County, 4.13 mi E of Moville
Reported by
Public
Coordinates
42.490, -95.990

Rainfall of 4.50 inches was measured.

Thunderstorm Wind, Sioux

When
June 26, 4:39 PM CST
Where
Sioux County, 2.07 mi S of Boyden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.150, -96.000

Thunderstorm winds caused tree damage, including branches blown down.

Flash Flood, Sioux

When
June 26, 4:50 PM CST to 7:30 PM CST
Where
Sioux County, 1.22 mi SW of Boyden to 2.3 mi ESE of Boyden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.170, -96.020

Heavy rainfall of 6.75 inches caused flash flooding of roads, parkland, farmland, and basements. The flooding included a stretch of U.S. Highway 18.

Hail, Sioux

When
June 26, 5:04 PM CST
Where
Sioux County, 3.15 mi NNW of Newkirk
Measured
1 in hail
Reported by
Public
Coordinates
43.110, -95.980

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525059, 525048, 525049, 525060, 525061, 525050, 525052, 525056.